Louisiana, 2015

Damaging Winds in Louisiana, May 29, 2015

May 29, 2015 · NWS JAN · 2 events in 2 counties and zones

Warm, moist air combined with an upper level disturbance to bring scattered to numerous showers and thunderstorms to the area. Some of these storms were severe and brought gusty winds to the region, resulting in some downed trees and other types of damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Warm, moist air combined with an upper level disturbance to bring scattered to numerous showers and thunderstorms to the area. Some of these storms were severe and brought gusty winds to the region, resulting in some downed trees and other types of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 29, 3:50 PM CST, 50 minutes earlier.

Area forecast discussion, May 29, 3:50 PM CST, 50 minutes before
AREA FORECAST DISCUSSION...CORRECTED WORDING
NATIONAL WEATHER SERVICE JACKSON MS
450 PM CDT FRI MAY 29 2015

.DISCUSSION...

TONIGHT THROUGH SUNDAY NIGHT...

A VORTEX AND ASSOCIATED BOUNDARY OVER THE ARKLATEX MOVING EAST
TOWARD THE ARKLAMISS LATE THIS AFTERNOON WILL INTERACT WITH AN
INSTABILITY/MOISTURE AXIS (MLCAPE ~2000 J/KG/PRECIP WATER ~1.6
INCHES) CURRENTLY ALONG AND JUST WEST OF THE MS RIVER. STRONGER
FORCING WILL HELP TO ORGANIZE TSTMS...BUT RELATIVELY WEAK FLOW
AND EVENTUALLY NOCTURNAL COOLING WILL HELP TO LIMIT SEVERE
POTENTIAL. HAVING SAID THAT...A COUPLE OF STRONG TO SEVERE STORMS
AND LOCALLY HEAVY RAINFALL COULD BE A CONCERN...MAINLY IN UPPER
PORTIONS OF THE ARKLAMISS DELTA REGION THIS EVENING. CURRENT
SCATTERED ACTIVITY OVER CENTRAL PORTIONS OF MS WILL DIMINISH WITH
LOSS OF DAYTIME HEATING. THESE STORMS OCCASIONALLY PULSE UP ENOUGH
TO BECOME STRONG...BUT NOT EXPECTING IT TO REACH SEVERE LEVELS.

AS WE GO INTO THE OVERNIGHT AND SATURDAY MORNING...CYCLONIC FLOW
MAY HELP TO KEEP SHOWER/TSTM CHANCES GOING IN SPITE OF NOCTURNAL
COOLING...ESPECIALLY OVER NW PORTIONS OF THE REGION. A STRONGER
SHORTWAVE TROUGH WILL BE DIGGING SOUTHWARD OVER THE ARKLATEX AND
WILL SUPPORT ADDITIONAL TSTM DEVELOPMENT FROM SATURDAY AFTERNOON
INTO THE EVENING. HAVE INCREASED GUIDANCE POPS SOME OVER SE PORTIONS
OF MS SATURDAY AFTN AS BOTH THE GFS/ECMWF PUSH STRONGER MOISTURE
CONVERGENCE AND HIGH PRECIPITABLE WATER AIR INTO THE PINE BELT
REGION IN ASSOCIATION WITH THE WEAKENING INITIAL WAVE. THEN
ACTIVITY IS EXPECTED TO REFOCUS AGAIN FARTHER WEST SATURDAY NIGHT.

FOR SUNDAY...GUIDANCE CONSENSUS HAS GOTTEN A LITTLE MORE PROGRESSIVE
WITH THE SECOND SHORTWAVE TROUGH AND THIS IS REFLECTED IN THE LATEST
FORECAST WITH RAIN CHANCES SHIFTED MORE TO THE EAST. OVERALL...THERE
IS STILL SOME CONCERN FOR HEAVY RAINFALL THIS WEEKEND...BUT
CONFIDENCE IS REDUCED SOMEWHAT BY THE FLUX IN MODEL TIMING AND
LIKELY MESOSCALE INFLUENCES THAT MAKE PICKING OUT A SPECIFIC AREA A
TOUGH TASK SO FAR IN ADVANCE. AND THE SEVERE POTENTIAL COULD BE
MITIGATED BY CONSIDERABLE CLOUD COVER/PRECIP WHICH WOULD LIMIT
DESTABILIZATION. WILL NOT INCLUDE ANY MENTION OF HEAVY RAINFALL OR
SEVERE WEATHER IN THE HAZARD PRODUCTS AT THIS POINT. BUT DEPENDING
ON HOW ACTIVITY EVOLVES TONIGHT...FOLKS SHOULD MONITOR FOR MORE
SPECIFIC HAZARD PRODUCTS SATURDAY MORNING.

IN THE LONG TERM...STILL A LOW CONFIDENCE SITUATION GIVEN THAT THE
ECMWF/ECENS GUIDANCE IS MUCH MORE PROGRESSIVE THAN THE GFS/GEFS WITH
SHORTWAVE ENERGY/CUTOFF LOW PUSHING EAST ACROSS THE GULF COAST
STATES EARLY/MID NEXT WEEK. /EC/

LONG TERM...EARLY/MIDDLE OF NEXT WEEK...SOME UNCERTAINTY IS AGAIN
CREEPING INTO THE LONG TERM FORECAST THIS SHIFT DUE TO THE LATEST
OPERATIONAL EUROPEAN MODEL RUN COMING WITH A MORE PROGRESSIVE TAKE
ON THE TROUGH COMING INTO THE LOWER MS VALLEY SUNDAY. PREVIOUS MODEL
CONSENSUS WAS STRONGLY IN FAVOR OF THIS TROUGH ENERGY CUTTING OFF
OVER TOP OF OUR REGION AND SWIRLING OVERHEAD WELL INTO NEXT WEEK.
CONSENSUS STILL FAVORS THIS SOLUTION BUT THE MENTIONED EURO IDEA
REDUCES CONFIDENCE AND SUGGESTS SOME CHANCE THAT PROLONGED ABOVE
NORMAL RAIN CHANCES MIGHT SHIFT EAST OF OUR REGION FASTER THAN
ANTICIPATED.

BY MONDAY REPOSITIONING OF THE TROUGH AXIS AND ASSOCIATED AXES OF
MOISTURE TRANSPORT AND MOISTURE ADVECTION SHOULD FUEL THE HIGHEST
AMOUNT OF DAYTIME THUNDERSTORM PRODUCTION EAST OF THE NATCHEZ TRACE.
SOME STORM CHANCES WILL LIKELY PERSIST BACK WEST INTO THE ARKLAMISS
DELTA AS WELL ON MONDAY...BUT THIS PROSPECT COULD POTENTIALLY CHANGE
IF THE EURO IS CORRECT WITH ITS LATEST PROGRESSIVE TAKE OF UPPER
LEVEL TROUGH MOVEMENT.

THE FORECAST FOR TUESDAY THROUGH THURSDAY COULD BE IMPACTED A GREAT
DEAL IF THIS TROUGH IS INDEED PROGRESSIVE AND CUTS OFF FROM THE JET-
LEVEL STEERING CURRENTS TO OUR EAST. IN THAT CASE AFTERNOON SHOWER
AND STORM CHANCES COULD BE MUCH MORE LIMITED THAN WHAT THE FORECAST
CURRENTLY REPRESENTS (ESPECIALLY WEST OF I-55) WHILE DAYTIME
TEMPERATURES MAY TREND WARMER. HOWEVER...AS MENTIONED
PREVIOUSLY...THE CONSENSUS AND CONSISTENT MODEL SOLUTION OF TROUGH
ENERGY CUTTING OFF OVERHEAD STILL ARGUES FOR ABOVE NORMAL RAIN
CHANCES TO CONTINUE WELL INTO THE WEEK WITH CLOUDS AND PRECIP
KEEPING TEMPS DOWN A FEW DEGREES. HOPEFULLY BY THIS TIME TOMORROW
MODEL CONSENSUS WILL STRENGTHEN REGARDING SOLUTIONS FOR OUR REGION
OVER THIS TIME FRAME. /BB/

&&

.AVIATION...VFR CONDITIONS ONGOING THIS AFTERNOON. SCATTERED TO
ISOLATED SHOWERS AND STORMS ARE MOVING SOUTH TO NORTH AND COULD
AFFECT A TAF SITE THROUGH THE AFTERNOON. ANOTHER LINE OF STORMS
MOVING IN FROM THE WEST COULD AFFECT WESTERN TAF SITES THROUGH EARLY
EVENING BUT CONFIDENCE IN THIS IS NOT HIGH. WITH ANY THUNDERSTORM
THERE COULD BE CEILING AND VIS RESTRICTIONS POSSIBLE TO MVFR/IFR
CATEGORIES. STRATUS AND IFR CEILINGS WILL BE POSSIBLE AGAIN TONIGHT.
/28/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       69  85  67  84 /  36  58  52  60
MERIDIAN      67  86  67  85 /  20  50  44  60
VICKSBURG     70  84  67  83 /  59  63  53  53
HATTIESBURG   67  88  68  86 /  20  50  34  60
NATCHEZ       70  83  67  83 /  45  59  50  58
GREENVILLE    71  83  68  81 /  69  65  45  45
GREENWOOD     70  83  67  82 /  46  63  50  51

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

EC/BB/28
Hazardous weather outlook, May 29, 1:53 PM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
253 PM CDT FRI MAY 29 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
302000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
253 PM CDT FRI MAY 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

28

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, May 29, 3:06 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
406 PM CDT FRI MAY 29 2015

LAZ024-026-292130-
CONCORDIA LA-CATAHOULA LA-
406 PM CDT FRI MAY 29 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CONCORDIA AND
CENTRAL CATAHOULA PARISHES UNTIL 430 PM CDT...

AT 406 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR MONTEREY...MOVING NORTH AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  FROGMORE AROUND 425 PM CDT.
  JONESVILLE...WILDSVILLE AND WALLACE RIDGE AROUND 430 PM CDT.

LAT...LON 3147 9167 3149 9185 3173 9191 3165 9159
TIME...MOT...LOC 2106Z 177DEG 15KT 3152 9175

CME
Special weather statement, May 29, 3:38 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
438 PM CDT FRI MAY 29 2015

MSZ060-061-292215-
FRANKLIN MS-ADAMS MS-
438 PM CDT FRI MAY 29 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN AND EAST
CENTRAL ADAMS COUNTIES UNTIL 515 PM CDT...

AT 438 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR DOLOROSA...OR 15 MILES SOUTH OF NATCHEZ...MOVING NORTHEAST AT 15
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  KINGSTON AROUND 455 PM CDT.
  GARDEN CITY AROUND 500 PM CDT.
  CRANFIELD AROUND 515 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ROXIE.

LAT...LON 3135 9115 3135 9121 3137 9122 3137 9124
      3136 9126 3136 9131 3134 9135 3134 9136
      3133 9141 3158 9132 3150 9094 3133 9103
      3133 9106 3134 9107 3133 9107 3132 9112
TIME...MOT...LOC 2138Z 205DEG 14KT 3134 9129

GRG
Local storm report, May 29, 4:01 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
501 PM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     TORNADO          2 NW INVERNESS          33.37N 90.62W
05/29/2015                   SUNFLOWER          MS   EMERGENCY MNGR

            BRIEF TOUCHDOWN FROM A LANDSPOUT NEAR BAIRD RD AND HWY
            49. PHOTO EVIDENCE OF THE SPOUT.

&&

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 142 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tensas

When
May 29, 4:40 PM CST
Where
Tensas County, 0.91 mi NE of Waterproof
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
31.810, -91.390

A tree was blown onto a vehicle and part of a metal roof was torn off of a large shed. This occurred at the Tensas Parish Detention Center.

Thunderstorm Wind, Morehouse

When
May 29, 8:05 PM CST
Where
Morehouse County, 0.9 mi SW of Bastrop
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.770, -91.910

Multiple trees down around Bastrop.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2015Every state in 2015This day in weather historyWarnings in Louisiana, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577384, 577383.